NEWS: Certain antibiotics may cause nerve damage
A new study shows that Cipro, Avelox, and Levaquin–all drugs sometimes prescribed for tick-borne disease–may cause serious nerve damage.
From the Vancouver Sun, August 28, 2014
By Randy Shore
A popular class of oral antibiotics doubles the risk of experiencing permanent nerve damage, according to new research published in the journal Neurology.
Fluoroquinolones are one of the most-prescribed classes of antibiotics in B.C., often used in cases of respiratory and urinary tract infection, but they have been implicated in a variety of serious side effects.
“An Ontario group found a link with liver disease. We found a link with retinal detachment and kidney disease, and now peripheral neuropathy. These are pretty serious, nasty conditions compared with a more typical antibiotic, which might give you a couple of days of diarrhea,” said lead author Mahyar Etminan, a drug safety researcher at the University of B.C.
The most popular of these drugs, ciprofloxacin, mocifloxacin and levofloxacin, are sold under the trade names Cipro, Avelox and Levaquin.
We invite you to comment on our Facebook page.
Visit LymeDisease.org Facebook Page